• Bernoulli
  • Volume 13, Number 3 (2007), 653-671.

High-resolution product quantization for Gaussian processes under sup-norm distortion

Harald Luschgy and Gilles Pagès

Full-text: Open access


We derive high-resolution upper bounds for optimal product quantization of pathwise continuous Gaussian processes with respect to the supremum norm on [0, T]d. Moreover, we describe a product quantization design which attains this bound. This is achieved under very general assumptions on random series expansions of the process. It turns out that product quantization is asymptotically only slightly worse than optimal functional quantization. The results are applied to fractional Brownian sheets and the Ornstein–Uhlenbeck process.

Article information

Bernoulli, Volume 13, Number 3 (2007), 653-671.

First available in Project Euclid: 7 August 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Gaussian process high-resolution quantization product quantization series expansion


Luschgy, Harald; Pagès, Gilles. High-resolution product quantization for Gaussian processes under sup-norm distortion. Bernoulli 13 (2007), no. 3, 653--671. doi:10.3150/07-BEJ6025.

Export citation


  • Ayache, A. and Taqqu, M.S. (2003). Rate optimality of Wavelet series approximations of fractional Brownian motion. J. of Fourier Analysis and Applications 9 451–471.
  • Bally, V. and Pagès, G. (2003). A quantization algorithm for solving discrete time multidimensional optimal stopping problems. Bernoulli 9 1003–1049.
  • Belinsky, E. and Linde, W. (2002). Small ball probabilities of fractional Brownian sheets via fractional integration operators. J. Theoret. Probab. 15 589–612.
  • Bogachev, V.I. (1998). Gaussian Measures. Providence, RI: AMS.
  • Delarue, F. and Menozzi, S. (2006). A forward-backward stochastic algorithm for quasi-linear PDEs. Ann. Appl. Probab. 16 140–184.
  • Dereich, S., Fehringer, F., Matoussi, A. and Scheutzow, M. (2003). On the link between small ball probabilities and the quantization problem for Gaussian measures on Banach spaces. J. Theoret. Probab. 16 249–265.
  • Dereich, S. and Scheutzow, M. (2006). High resolution quantization and entropy coding for fractional Brownian motions. Electron. J. Probab. 11 700–722.
  • Dzhaparidze, K. and van Zanten, H. (2005). Optimality of an explicit series expansion of the fractional Brownian sheet. Statist. Probab. Lett. 71 295–301.
  • Dzhaparidze, K. and van Zanten, H. (2004). A series expansion of fractional Brownian motion. Probab. Theory Related. Fields 130 39–55.
  • Dzhaparidze, K. and van Zanten, H. (2005). Krein's spectral theory and the Paley–Wiener expansion of fractional Brownian motion. Ann. Probab. 33 620–644.
  • Gersho, A. and Gray, R.M. (1992). Vector Quantization and Signal Compression. Boston: Kluwer.
  • Gobet, E., Pagès, G., Pham, H. and Printems, J. (2005). Discretization and simulation for a class of SPDE's with applications to Zakai and McKean–Vlasov equations. Preprint, LPMA-958, Univ. Paris 6 (France). SIAM J. Control Optim. To appear.
  • Graf, S. and Luschgy, H. (2000). Foundations of quantization for probability distributions. Lecture Notes in Math. 1730. Berlin: Springer.
  • Graf, S., Luschgy, H. and Pagès, G. (2003). Functional quantization and small ball probabilities for Gaussian processes. J. Theoret. Probab. 16 1047–1062.
  • Graf, S., Luschgy, H. and Pagès, G. (2006). Distortion mismatch in the quantization of probability measures. Preprint, LPMA-1051, Univ. Paris 6 (France). ESAIM Probab. Statist. To appear.
  • Kühn, T. and Linde, W. (2002). Optimal series representation of fractional Brownian sheets. Bernoulli 8 669–696.
  • Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces. Berlin: Springer.
  • Li, W.V. and Linde, W. (1999). Approximation, metric entropy and small ball estimates for Gaussian measures. Ann. Probab. 27 1556–1578.
  • Luschgy, H. and Pagès, G. (2002). Functional quantization of Gaussian processes. J. Funct. Anal. 196 486–531.
  • Luschgy, H. and Pagès, G. (2004). Sharp asymptotics of the functional quantization problem for Gaussian processes. Ann. Probab. 32 1574–1599.
  • Luschgy, H. and Pagès, G. (2006). Expansion of Gaussian processes and Hilbert frames. Technical report.
  • Pagès G. and Pham, H. (2005). Optimal quantization methods for nonlinear filtering with discrete-time observations. Bernoulli 11 893–932.
  • Pagès, G. and Printems, J. (2005). Functional quantization for numerics with an application to option pricing, Monte Carlo Methods Appl. 11 407–446.
  • Papageorgiou, A. and Wasilkowski, G.W. (1990). On the average complexity of multivariate problems. J. Complexity 6 1–23.
  • Tarpey, T. (1996). Self-consistency: a fundamental concept in statistics. Statist. Sci. 11 229–243.
  • Tarpey, T. and Kinateder, K.K.J. (2003). Clustering functional data. J. Classification 20 93–114.
  • Tarpey, T., Petkova, E. and Ogden, R.T. (2003). Profiling Placebo responders by self-consistent partitioning of functional data. J. Amer. Statist. Association 98 850–858.
  • Van der Waart, A.W. and Wellner, J.A. (1996). Weak Convergence and Empirical Processes. New York: Springer.
  • Wilbertz, B. (2005). Computational aspects of functional quantization for Gaussian measures and applications. Doctoral thesis, Univ. Trier.